Written by Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
See latest articles:
The FDA released a Drug Safety Communication today, on this topic. They state, "We have not determined whether canagliflozin increases the risk of leg and foot amputations. We are currently investigating this new safety issue and will update the public when we have more information." (5/18/16).
Canagliflozin is the main active ingredient of popular diabetes drugs, such as Invokana and Invokamet (U.S) / Vokanamet (Europe). This sodium glucose cotransporter 2 (SGLT2) is used in the treatment of type 2 diabetes, and is the subject of the Canagliflozin Cardiovascular Assessment Study (CANVAS) and CANVAS-R.
In recent clinical trials conducted for CANVAS, an increased amount of lower-limb amputations (mostly of toes) was observed among the subjects taking Invokana / Invokamet, as well as those taking a placebo. The findings of this study are detailed in the table, below:
|Dose of Canagliflozin:||100mg daily||300mg daily||None (Placebo)|
|Incidences of lower limb amputation:||7/1000 patient-years||5/1000 patient-years||3/1000 patient-years|
For clarification purposes, the EMA states that "One patient-year is equivalent to 1 patient taking the medicine for 1 year," and approximately "4,300 patients" were involved in the study.
In response to these findings, the European Medicines Agency (EMA) has begun to review the effects of this diabetes drug. At the present time, "the possibility that canagliflozin increases lower limb amputations is currently not confirmed," but the investigation is ongoing.
The Medscape Article, "EMA Probes Link With Diabetes Drug Canagliflozin, Toe Amputation" provides the following details:
The EMA notes that patients with diabetes (and especially those with poorly controlled diabetes and preexisting vascular problems) are at increased risk of infection and ulceration, which can result in lower-limb amputations. No increase in such amputations was seen in 12 other completed clinical trials with canagliflozin, it adds, although a small, statistically nonsignificant increase in the number of amputations occurred in another ongoing study called CANVAS-R.
More information from the drug manufacturer has been requested by Pharmacovigilance Risk Assessment Committee (PRAC) to assess whether a significant correlation between Invokana / Invokamet and an increase in lower limb amputations exists.
In the meantime, please take note of the following information issued by the EMA:
"Patients who have any questions should speak to their doctor or pharmacist. It is important that patients with diabetes continue to take their prescribed treatment and do not stop treatment without first consulting a healthcare professional."
We will continue to monitor the medical literature concerning the possible link between Invokana / Invokamet and the aforementioned amputations.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information
More Articles on this topic:
- Risk of Lower Limb Amputations Doubled with Invokana and Invokamet Use
- EMA Warns that Some Diabetes Drugs Cause Increased Risk of Amputation
- All SGLT2 Inhibitors Now Investigated for Increased Risk of Amputation